Q: I was diagnosed with Restless Legs Syndrome (RLS) 10 years ago and have been taking the common medications (Requip, etc.) for this condition, which seems to control my symptoms most of the time. Lately, though, I've noticed that the medications aren't working the way they once did. Am I building up a tolerance to the drugs? Will switching drugs help? Going off the medication is impossible. Without it, the ache and tingling in my legs keep me up all night.
A: Restless legs syndrome causes tingling, pulling or crawling sensations in the legs, accompanied by an urge to move the legs. It's usually worse at night and, as you mention, can impair sleep. Unfortunately, the cause is unknown.
There are some ways to help relieve your symptoms that don't involve changing medications. In fact, some people with mild RLS do very well with measures such as these:
Elimination of caffeine from your diet
If none of these is effective, medication therapy is usually offered and can be quite effective. Ropinirole (Requip) is among the most effective treatments for RLS. Sometimes its effectiveness seems to wane over time, as you suggested. However, other medications may also decrease ropinirole's effectiveness. For example, metoclopramide (Reglan), a treatment for nausea, heartburn and digestive complications of diabetes may counteract the action of ropinirole. So, when taken together with metoclopramide, ropinirole may become less effective. If you recently started a new medication, check with your doctor to find out whether it may be interfering with ropinirole.
If a new medication is not to blame, then switching medications or adjusting the doses may be helpful. Besides ropinirole, a number of other medicines have been used with success to treat RLS, including:
Iron (if RLS is associated with iron deficiency), or
A combination of these medicines
Talk about your increase in symptoms with your physician and consider all of your treatment options. A simple dosage adjustment may be all you need. Or, it may be time to consider a new medication.
(Robert H. Shmerling, M.D. is associate physician at Beth Israel Deaconess Medical Center, Boston, Mass., and associate professor at Harvard Medical School. He has been a practicing rheumatologist for over 20 years at Beth Israel Deaconess Medical Center. )
(For additional consumer health information, please visit www.health.harvard.edu.)
(c) 2009 PRESIDENT AND FELLOWS OF HARVARD COLLEGE. ALL RIGHTS RESERVED. DISTRIBUTED BY TRIBUNE MEDIA SERVICES, INC.
Rls sufferer may need to change medication or adjust dosage
« Previous Story More Baltimore Health News: Fitness, Wellness, Healthy Living & Health Care Next Story »
We've upgraded our reader commenting system. Learn more about the new features.
The Baltimore Sun encourages civil dialogue related to our stories; you must register and log-in to our site in order to participate. We reserve the right to remove any user and to delete comments that violate our Terms of Service. By commenting, you agree to these terms. Please flag inappropriate comments.